Alert archive / Texas / Tornado Warnings in 2023
Tornado Warning 3, NWS Lubbock, TX
NWS Lubbock, TX issued this tornado warning at May 24, 2023, 11:53 PM CDT for Lamb County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2023, 11:53 PM CDT (04:53 UTC)
- Expired
- May 25, 2023, 12:17 AM CDT
- In force
- 24 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Lamb County, TX
The radar
The Lubbock radar (KLBB), 68 km from the middle of the area, began a volume at 04:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 3:27 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
| May 24, 9:55 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 4.9 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1017 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1335 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted.
414
WFUS54 KLUB 250453
TORLUB
TXC279-250530-
/O.NEW.KLUB.TO.W.0003.230525T0453Z-230525T0530Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lubbock TX
1153 PM CDT Wed May 24 2023
The National Weather Service in Lubbock Texas has issued a
* Tornado Warning for...
Northeastern Lamb County in northwestern Texas...
* Until 1230 AM CDT.
* At 1152 PM CDT, a severe thunderstorm capable of producing a
tornado was located 8 miles southeast of Earth, moving southeast at
10 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Fieldton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3416 10239 3422 10232 3409 10210 3398 10225
TIME...MOT...LOC 0452Z 319DEG 9KT 3415 10232
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
17/932 follow-up statements
330
WWUS54 KLUB 250501
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
1201 AM CDT Thu May 25 2023
TXC279-250530-
/O.CON.KLUB.TO.W.0003.000000T0000Z-230525T0530Z/
Lamb TX-
1201 AM CDT Thu May 25 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT FOR EAST
CENTRAL LAMB COUNTY...
At 1201 AM CDT, a severe thunderstorm capable of producing a tornado
was located 6 miles northwest of Fieldton, or 10 miles southeast of
Earth, moving south at 15 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Fieldton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3411 10235 3414 10229 3406 10214 3398 10225
TIME...MOT...LOC 0501Z 353DEG 13KT 3410 10231
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
17/93353
WWUS54 KLUB 250517
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
1217 AM CDT Thu May 25 2023
TXC279-250527-
/O.CAN.KLUB.TO.W.0003.000000T0000Z-230525T0530Z/
Lamb TX-
1217 AM CDT Thu May 25 2023
...THE TORNADO WARNING FOR EAST CENTRAL LAMB COUNTY IS CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, damaging winds remain likely and a Severe
Thunderstorm Warning remains in effect for the area.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
northwestern Texas.
LAT...LON 3411 10235 3414 10229 3406 10214 3398 10225
TIME...MOT...LOC 0515Z 319DEG 9KT 3407 10228
$$
17/93What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at May 24, 11:07 PM CDT, 46 minutes earlier.
Area forecast discussion, May 24, 11:07 PM CDT, 46 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 1107 PM CDT Wed May 24 2023 ...New UPDATE... .UPDATE... Issued at 1102 PM CDT Wed May 24 2023 Quick update to the forecast to refine PoPs and weather to reflect current trends. General forecast thinking remains on track, with severe thunderstorms currently over the far southern Texas Panhandle and the northwestern South Plains expected to continue to expand in coverage and surge southeastward through the remainder of the overnight period. Primary threat will shift towards severe wind gusts overnight as the remaining semi-discrete convection near the TX/NM state line conglomerates into a more coherent linear structure, supported by a strengthening low level jet across the South Plains region. Impressive rainfall rates have also been observed over the SW Panhandle so far, with a threat for flash flooding continuing across much of the Caprock overnight. && .SHORT TERM... (This evening through Thursday) Issued at 200 PM CDT Wed May 24 2023 17Z upper air analysis depicts a shortwave ridge translating into West Texas, with a few small-scale perturbations rotating through the apex of the ridge. This has resulted in the continuous formation of non-surface-based convection across the east and southeastern Rolling Plains this late morning, with cells propagating to the southeast along a residual outflow boundary. Visible satellite imagery depicts several outflow boundaries associated with the convective event from last night, most of which are positioned in a southeast-to-northwest-oriented manner. Westward-propagating gravity waves were also present with these outflow boundaries, particularly in the north-central South Plains, with shallow cu fields scattered elsewhere across the CWA. The most pronounced outflow boundary was located along a line from Swisher County southeastward into Floyd, Dickens, and Stonewall Counties; and West Texas Mesonet data has observed the subtle wind shift associated with this outflow. The other outflows to the west are becoming increasingly diffuse as diabatic heating intensifies, and temperatures were generally in the lower-middle 70s with a few locales in the upper 60s across the Rolling Plains as of noon CDT. A reservoir of lower 60 deg F dewpoints also exists area-wide, and a theta-e ridge was analyzed across the western and southern South Plains, following the HWY-84 corridor. The 12Z RAOBs from AMA and MAF sampled a westerly, 250 mb winds at 45 kt with a 50-60 kt jet streak further upstream over the Desert Southwest as per the 12Z upper air map data/RAOBs. Mid-level flow remains weak as the ridge positions overhead; however, the improvement in high-level flow despite the weak forcing amidst airmass recovery west of the lingering outflows will facilitate severe storm development late this afternoon near the Texas/New Mexico state line. Similar thermodynamic properties exist across the CWA compared to yesterday, with an overall improvement in mid-level lapse rates beneath the subsidence layer above 500 mb associated with the shortwave ridge. Convective inhibition (CINH) continues to moderate but will remain intact across the Caprock and is expected to gradually erode altogether by the early evening as peak heating is achieved, and as the high-level jet streak arrives. The delay in the erosion of CINH amidst a deepening boundary-layer and steepening lapse rates should allow for strong thermal instability to develop, with MLCAPE values between 2,000-2,500 J/kg by this evening across the western zones. Thunderstorm initiation should occur west of the CWA border/state line, with the best potential for supercells south of the developing Mesoscale Convective System (MCS) across northeastern New Mexico. Splitting supercells should develop strong, mid-level mesocyclones owing to the contribution of strengthening mid- and high-level flow (and, therefore, increasing storm-relative winds in the upper-half storm depth). Extremely large hail, perhaps baseballs or larger, will be possible associated with classic supercellular structures due to enlarged hydrolapsing above the PBL (lower RH throughout the cloud-layer) and the anvil-level SR wind profile near 40-45 kt. As the southeasterly low-level jet intensifies this evening, hodograph concavity will increase beneath the zonal westerlies aloft, with a storm-relative wind profile favorable for right-moving propagation of supercells. Numerous forecast soundings also indicate a fairly large separation of the LCL-LFC amidst an increasing depth to the inflow-layer, favoring the ingestion of upward-forced, stable air in conjunction with the intensifying LLJ. The net result of this should yield an increase in low-level streamwise vorticity ingested into updrafts, with the possibility of a nocturnal tornado threat to develop with supercells tonight in addition to the SIG-SVR-hail and damaging wind potential. Ongoing supercells are forecast to merge with the MCS moving in from the northwest. The maturing, forward-propagating MCS will move southeastward along the nose of the theta-e ridge and the 1000-500 mb thickness gradient, with the mean steering flow component oriented to the east-southeast, across the South Plains tonight. It is possible that convective development on the upshear flank of the MCS causes a near-southward propagation of the MCS overnight, and such change to the propagation vector will be contingent on the magnitude of the associated rear-inflow jet (RIJ). A wind-damage threat will accompany the MCS tonight, with numerous swaths of 50-70 mph winds expected. Intense rain rates will also occur with the MCS, with flash flooding expected, as precipitable water content sampled by the 12Z AMA and MAF RAOBs remains near 130 percent above normal. Corfidi vectors remain unfavorable for prolonged back-building of any kind; however, the extremely favorable environment for upper echelon rain rates should galvanize a short-fused flash flood threat. Excess water loading within the updrafts and the intrusion of drier air in the mid-levels could also result in internal surges within the RIJ, causing bookend vortices to develop which will augment the wind-damage risk in addition to the potential for tornadoes. CAM guidance remains mixed with respect to the timing of when the MCS clears the CWA, and the thinking is that it should move into the Big Country and northern Edwards Plateau prior to sunrise. Residual, non-severe convection similar to what was observed this morning will be possible across portions of the Caprock and Rolling Plains. The expectation is for a similar airmass to re-develop post-MCS across the CWA, with the potential for outflow(s) to linger amidst the recovery of prevailing flow to the south-southeast. Surface temperatures should peak in the upper 70s area-wide, with locales that experience flooding a few degrees cooler. Westerly flow above 700 mb is expected to yield straight hodographs favorable for splitting-cells, and a few supercells with organized, mid-level mesocyclones will be possible which will correspond to a threat for very large hail once again. Similar to the past two days, upscale growth into a low-end MCS appears possible in the latter part of the afternoon and into the evening as convection moves east heading into the nighttime hours. Sincavage && .LONG TERM... (Thursday night through next Tuesday) Issued at 200 PM CDT Wed May 24 2023 Not much will change with the afternoon package. A relatively wet pattern will continue into the weekend as models continue to favor the upper level ridge over the Great Plains tilting eastward on the northern end while remaining anchored over Mexico and West Texas. Abundant low level moisture and a reasonable amount of moisture trapped under the ridge will continue to favor mainly diurnally- driven thunderstorm chances until late weekend when the northern part of the ridge breaks off and heads east to the Great Lakes with southwesterly flow downstream from a western CONUS upper low rides over the Mexican ridge. Through Saturday convective initiation continues to look likely on the southern High Plains near modest surface convergence in a weakly-capped air mass. While forcing is weak, enough coverage is expected to potentially grow upscale, building upon outflow interactions. High chance to likely PoPs through the latter parts of the week, mainly for afternoon and evening periods, remain good. Heading into Sunday through Tuesday, models continue to struggle with the timing of a mid/upper low lifting northeastward across West Texas. This has the potential to bring stronger forcing, but differences in timing and speed of this feature are resulting in lower precipitation chances each day relative to Friday and Saturday. Another upper low ejecting from the southwestern CONUS midweek could reload thunderstorm chances for Wednesday. To finish, temperatures are expected to moderate back toward average values by the end of the week should some the forecast trend toward less cloud and lower precip chances work out as expected. && .AVIATION... (00Z TAFS) Issued at 624 PM CDT Wed May 24 2023 Thunderstorms are expected move south through all three TAF sites late tonight into the early morning hours tomorrow with locally damaging wind gusts possible. Timing has slowed slightly since the previous TAF issuance, but storms should be clearing out of all three sites before sunrise. A few lingering showers may persist, along with MVFR ceilings through the morning. VFR conditions will return for tomorrow afternoon. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...30 SHORT TERM...09 LONG TERM....07 AVIATION...11
Hazardous weather outlook, May 24, 10:36 PM CDT, 1 hour 17 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Lubbock TX 1036 PM CDT Wed May 24 2023 TXZ021>044-260345- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 1036 PM CDT Wed May 24 2023 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...Tonight. Severe thunderstorms will expand in coverage across the far southern Texas Panhandle and South Plains late this evening and move southeastward through most of the region overnight. The strongest storms will be capable of producing hail up to tennis ball size, wind gusts to 80 mph, and possibly a tornado. A Severe Thunderstorm Watch is in effect for areas on the Caprock until 4 AM CDT. Torrential rainfall may also result in flash flooding, especially on the Caprock. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Additional thunderstorms are expected to develop each afternoon and persist into the evening and overnight hours from Thursday through Tuesday. Some storms may be severe with large hail and damaging winds. Heavy rainfall may also result in localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed tonight.
In the hours before
Local storm report, May 24, 10:10 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1010 PM CDT WED MAY 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM TSTM WND GST 2 NE FRIONA 34.65N 102.69W
05/24/2023 M64 MPH PARMER TX MESONET
WEST TEXAS MESONET MEASURED SEVERAL SEVERE
GUSTS BETWEEN 59 AND 64 MPH, STARTING AT
9:59 PM AND CONTINUING THROUGH THE CURRENT
TIME OF 10:05 PM.
&&Local storm report, May 24, 10:16 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1016 PM CDT WED MAY 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1006 PM TSTM WND GST 2 NE FRIONA 34.65N 102.69W
05/24/2023 M67 MPH PARMER TX MESONET
WEST TEXAS MESONET MEASURED SEVERAL SEVERE
GUSTS BETWEEN 59 AND 67 MPH, STARTING AT
9:59 PM AND CONTINUING THROUGH 10:09 PM.
&&Local storm report, May 24, 10:47 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1047 PM CDT WED MAY 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1028 PM FLOOD 1 N BOVINA 34.53N 102.89W
05/24/2023 PARMER TX BROADCAST MEDIA
CORRECTS PREVIOUS FLOOD REPORT FROM 1 N
BOVINA. US-60 IMPASSABLE ON THE NORTH SIDE
OF BOVINA DUE TO FLOOD WATERS. ALSO "DRIFTS"
OF HAIL IN PLACES ON THE SIDE OF THE ROAD.
&&Local storm report, May 24, 10:50 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1050 PM CDT WED MAY 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1046 PM FLOOD 1 ENE FRIONA 34.64N 102.71W
05/24/2023 PARMER TX BROADCAST MEDIA
EXTENSIVE STREET FLOODING IN FRIONA. THIS
INCLUDES THE ALLSUPS GAS STATION WHICH IS
FLOODED OUT.
&&The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 8:46 PM CDT | Severe Thunderstorm Warning | LUB | Bailey, Parmer | 89 min |
| May 24, 9:36 PM CDT | Areal Flood Advisory | LUB | Parmer | 3 hr |
| May 24, 9:57 PM CDT | Severe Thunderstorm Warning | LUB | Bailey, Lamb | 93 min |
| May 24, 10:10 PM CDT | Severe Thunderstorm Warning | LUB | Bailey, Castro, Parmer | 50 min |
| May 24, 10:30 PM CDT | Severe Thunderstorm Warning | LUB | Cochran | 60 min |
| May 24, 10:51 PM CDT | Areal Flood Advisory | LUB | Bailey | 2 hr |
| May 24, 11:00 PM CDT | Areal Flood Advisory | LUB | Cochran | 4 hr |
| May 24, 11:00 PM CDT | Severe Thunderstorm Warning | LUB | Bailey, Castro, Lamb, Parmer | 60 min |
| May 24, 11:25 PM CDT | Severe Thunderstorm Warning | LUB | Bailey, Cochran, Hockley, Lamb | 65 min |
| May 24, 11:36 PM CDT | Areal Flood Advisory | LUB | Bailey | 2 hr |
| May 24, 11:45 PM CDT | Severe Thunderstorm Warning | LUB | Castro, Hale, Hockley, Lamb, Lubbock | 60 min |
| May 25, 12:23 AM CDT | Severe Thunderstorm Warning | LUB | Cochran, Hockley, Terry, Yoakum | 67 min |
| May 25, 12:38 AM CDT | Severe Thunderstorm Warning | LUB | Hale, Hockley, Lamb, Lubbock, Lynn, Terry | 44 min |
| May 25, 12:56 AM CDT | Areal Flood Advisory | LUB | Hale, Hockley, Lamb, Lubbock | 3 hr |
| May 25, 1:29 AM CDT | Severe Thunderstorm Warning | LUB | Cochran, Hockley, Terry, Yoakum | 61 min |
| May 25, 2:12 AM CDT | Severe Thunderstorm Warning | LUB | Cochran, Yoakum | 63 min |
| May 25, 2:22 AM CDT | Severe Thunderstorm Warning | LUB | Terry | 53 min |
| May 25, 2:36 AM CDT | Severe Thunderstorm Warning | LUB | Cochran, Yoakum | 54 min |
| May 25, 3:04 AM CDT | Severe Thunderstorm Warning | LUB | Lynn, Terry | 56 min |
| May 25, 3:13 AM CDT | Severe Thunderstorm Warning | LUB | Terry, Yoakum | 62 min |
Nearby
Tornado Warnings in Texas, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.